Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Unprotected sex, taken pill, delayed periods, HCG tests shown negative. Side effects of pill?

Im having a bit of a pregnancy scare right now. I had a very brief moment of unprotected sex on the 9th of March, a day after my periods got over, and then took an i-pill the next day just as a precaution. I've had protected sex about 3 - 4 times since. My period was to start on the 7th or 9th of April this time round, but my periods have shown no signs of starting. I'm in no position to get pregnant right now. Have taken two HCG tests in a fit of desperation and both have thankfully shown negative. I've got a third test to take tomorrow morning though. Are HCG tests as reliable? Is this delay because of the pill? Help!
Asked On : Wed, 17 Apr 2013
Answers:  2 Views:  32
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hello and welcome to HCM.

Thank you for your query.

I would first have preferred to know whether this is the first time your periods have been irregular/delayed, or you have always had irregular periods. If so, then you should wait a while longer for your period. If not, then this could certainly indicate some underlying condition.

Now commenting on the i-pill. This is a very effective contracceptive, which has to be taken within 72 hours of the sexual act. Its efficacy drops as time passes and is deemed ineffective after 72 hours of the sexual act.

It is 98 % effective if taken within 24 hours of the sexual act
It is 85 % effective if taken within 25-48 hours of the sexual act
It is 58 % effective if taken within 49-72 hours of the sexual act

As you can see, although you have taken the pill, its efficacy cannot be predicted. Now coming to the side-effects, yes the pill can at times result in menstrual irregularities.

The HCG tests are reliable, but have to be taken at least 2 weeks after the sexual intercourse. For some women a pregnancy is undetectable till 3-4 week after the initiation of the pregnancy as well. So if your tests are negative even after 4 weeks since your last sexual act, then you are not pregnant. This could just be a side-effect of the pill, and your period should normalize from your next menstrual cycle.

I hope I have succeeded in providing the information you were looking for. Please feel free to write back to me for any further clarifications at: . I would gladly help you.

Best wishes.
Answered: Fri, 28 Jun 2013
I find this answer helpful
General & Family Physician Dr. Achuo Ascensius's  Response
thanks for using health care magic

You can not get pregnant by having sex the day after your menses. Biologically it is not possible and if you did not have other unprotected intercourse following that day or had been pregnant before then mistook the bleeding for menses, then you can not be pregnant.

Ipill is a hormonal emergency contraceptive effective in preventing pregnancy when taken within the recommended time interval. You did take the pill within that interval thus another reason why you could not be pregnant.

The delay in menses is definitely due to the stress that you are going through and the effect of the pill which is known to distort menstrual cycle in some women either by sudden bleeding or increase menstrual flow or delayed menses. However, the changes are only within a few cycles.

Hope this helps you
Best regards
Dr Achuo
Answered: Thu, 27 Jun 2013
I find this answer helpful

 1 user finds this helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor